Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Some limit theorems for nonhomogeneous Markoff processes
HTML articles powered by AMS MathViewer

by A. Fuchs PDF
Trans. Amer. Math. Soc. 86 (1957), 511-531 Request permission


We intend to study some problems related to the asymptotic behaviour of a physical system the evolution of which is markovian. The typical example of such an evolution is furnished by an homogeneous discrete chain with a finite number of possible states considered first by A. A. Markoff. In §1 we recall briefly the main results of this theory and in §2 we treat its obvious generalization to the continuous parameter case. In §3 we pass to the proper object of this paper and we establish a limit theorem for time-homogeneous Markoff processes. This limit theorem is then extended to the nonhomogeneous case under some supplementary conditions (§4). Finally we give an application of this theory to random functions connected with a Markoff process (§5).
    A. A. Markoff, Extension of the law of large numbers to dependent events, Isvestia Soc. Phys. Math. Kazan vol. 15 no. 4 (1906) pp. 135-156. M. Fréchet, Recherches théoriques modernes sur le calcul des probabilités II: Méthode des fonctions arbitraires: Théorie des événements en chaîne dans le cas d’un nombre fini d’états possibles, Paris, Gauthier-Villars, 1938. J. Kaucky, Quelques remarques sur les chaînes de Markoff, Spisy Vydávané Přírodovědeckou Fakultou Masarykovy University no. 131 (1930). M. Konečny, Sur la théorie des chaînes de Markoff, Spisy Vydávané Přírodovědeckou Fakultou Masarykovy University no. 147 (1931). A. A. Kolmogoroff, Anfangsgründe der Markoff’schen Ketten mit unendlich vielen moglichen Zuständen, Rec. Math. Moscou (Mat. Sbornik) vol. 1 (43) (1936) pp. 607-610.
  • J. L. Doob, Markoff chains—denumerable case, Trans. Amer. Math. Soc. 58 (1945), 455–473. MR 13857, DOI 10.1090/S0002-9947-1945-0013857-4
  • Paul Lévy, Systèmes markoviens et stationnaires. Cas dénombrable, Ann. Sci. École Norm. Sup. (3) 68 (1951), 327–381 (French). MR 0047961
  • J. L. Doob, Stochastic processes, John Wiley & Sons, Inc., New York; Chapman & Hall, Ltd., London, 1953. MR 0058896
  • J. Neveu, Thèse, Paris, 1955 (unpublished). J. P. Vigier, Thèse, Paris, 1954 (unpublished).
  • A. Blanc-Lapierre and Robert Fortet, Théorie des fonctions aléatoires. Applications à divers phénomènes de fluctuation, Masson et Cie, Paris, 1953 (French). Avec un chapitre sur la mécanique des fluides par J. Kampé de Fériet. MR 0061780
  • Kôsaku Yosida and Shizuo Kakutani, Operator-theoretical treatment of Markoff’s process and mean ergodic theorem, Ann. of Math. (2) 42 (1941), 188–228. MR 3512, DOI 10.2307/1968993
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.00
  • Retrieve articles in all journals with MSC: 60.00
Additional Information
  • © Copyright 1957 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 86 (1957), 511-531
  • MSC: Primary 60.00
  • DOI:
  • MathSciNet review: 0094848